Alert archive / Puerto Rico / Flash Flood Warnings in 2025
Flash Flood Warning 61, NWS JSJ
NWS JSJ issued this flash flood warning at May 9, 2025, 2:39 PM CDT. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2025, 2:39 PM CDT (19:39 UTC)
- Expired
- May 9, 2025, 4:00 PM CDT
- In force
- 81 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 68 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
315
WGCA52 TJSJ 091939
FFWSJU
PRC013-065-141-092100-
/O.NEW.TJSJ.FF.W.0061.250509T1939Z-250509T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
339 PM AST Fri May 9 2025
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Arecibo, Hatillo, and Utuado...
* Until 500 PM AST.
* At 339 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas. Landslides in
areas of steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1849 6660 1836 6659 1832 6662 1830 6657
1828 6658 1828 6660 1824 6661 1825 6662
1820 6664 1819 6667 1822 6669 1823 6673
1822 6674 1825 6678 1825 6679 1823 6682
1834 6682 1839 6681 1843 6683 1849 6683
FLASH FLOOD...RADAR INDICATED
$$
DSR1 follow-up statement
085
WGCA72 TJSJ 092054
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
454 PM AST Fri May 9 2025
PRC013-065-141-092104-
/O.EXP.TJSJ.FF.W.0061.000000T0000Z-250509T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Hatillo PR-Utuado PR-
454 PM AST Fri May 9 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM AST THIS AFTERNOON FOR
ARECIBO, HATILLO AND UTUADO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1849 6660 1836 6659 1832 6662 1830 6657
1828 6658 1828 6660 1824 6661 1825 6662
1820 6664 1819 6667 1822 6669 1823 6673
1822 6674 1825 6678 1825 6679 1823 6682
1834 6682 1839 6681 1843 6683 1849 6683
$$
DSRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 9, 12:48 PM CDT, 1 hour 51 minutes earlier. Its key messages:
- * Afternoon showers and isolated thunderstorms, as well as overnight trade wind showers, could generate localized flooding impacts, including landslides in areas of steep terrain, particularly in vulnerable areas with saturated soils. * Strengthening winds over the weekend into early next week will elevate the risk of life-threatening rip currents for beachgoers and create rough seas for small craft. * Warmer-than-normal conditions are likely over the weekend.
Area forecast discussion, May 9, 12:48 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service San Juan PR 148 PM AST Fri May 9 2025 .KEY MESSAGES... * Afternoon showers and isolated thunderstorms, as well as overnight trade wind showers, could generate localized flooding impacts, including landslides in areas of steep terrain, particularly in vulnerable areas with saturated soils. * Strengthening winds over the weekend into early next week will elevate the risk of life-threatening rip currents for beachgoers and create rough seas for small craft. * Warmer-than-normal conditions are likely over the weekend. && .SHORT TERM...Tonight through Sunday... This morning featured a noticeably wetter pattern compared to recent days, as fragmented bands of moisture moved across the region, triggering scattered showers and a few isolated thunderstorms. The most active weather early in the day affected the eastern half of Puerto Rico and portions of the U.S. Virgin Islands, particularly northeastern Puerto Rico and eastern St. Croix, where rainfall totals reached up to two inches and around one inch, respectively. Variable to mostly cloudy skies prevailed, and despite the morning rainfall, temperatures climbed into the mid-80s to low 90s, with heat indices peaking in the low 100s across lower elevations and urban areas. Winds were generally light from the east, with a pronounced sea breeze influence. By late morning into early afternoon, additional convective development began across the central and western interior of Puerto Rico, fueled by diurnal heating and local convergence, resulting in rainfall accumulations of up to 2-3 inches so far. Various Flood Advisories were issued following reports of urban flooding and observed high elevated streamflows. These advisories were prompted by the ongoing heavy rainfall and the potential for further localized flooding in affected areas. Global models continue to indicate a gradual increase in atmospheric moisture tonight, with precipitable water values remaining elevated between 1.7 and 1.9 inches throughout the forecast period. A mid- to upper-level shortwave trough is forecast to cool mid-level temperatures below –6 °C by the weekend, which may increase atmospheric instability by Saturday and Sunday. At the surface, winds are expected to veer from the east at 10–15 knots tonight to southeasterly at 15–20 knots over the weekend, driven by a strengthening surface high pressure system over the North Atlantic. This pattern will promote warmer- than-normal conditions across the region. Although a weak mid- level ridge will develop, its influence on the local weather pattern is expected to be minimal. Although a strong trade wind inversion is not anticipated, marginal instability will persist across the region. This environment, combined with diurnal heating and local terrain influences, will favor the development of showers and isolated thunderstorms, primarily during the afternoon hours when impacts are expected to be greatest. While widespread or significant impacts are not currently anticipated, these storms may produce brief periods of heavy rainfall, potentially leading to localized flooding, especially in areas with already saturated soils. Shower activity should diminish substantially after sunset; however, east-southeasterly winds will continue to support overnight rainfall, particularly across eastern Puerto Rico and the U.S. Virgin Islands. Isolated to limited risks of excessive rainfall, non-thunderstorm winds, lightning, and excessive heat remain possible over the next few days. For the latest information on potential hazards and areas of concern, please consult the Experimental Graphical Hazardous Weather Outlook. .LONG TERM...Monday through Friday... From previous discussion issued at 455 AM AST Fri May 9 2025 The long-term period begins with a strengthening surface high over the central Atlantic, which will tighten the local pressure gradient and lead to increasing trade winds from Monday through at least Wednesday. At the same time, precipitable water values are expected to remain near seasonal normals (around 1.6 to 1.8 inches), supporting typical afternoon shower and thunderstorm development across the interior and western sections of Puerto Rico. Eastern Puerto Rico and the US Virgin Islands will likely experience brief, trade wind-driven showers during the late night and early morning hours. During the second half of the workweek, a developing low-pressure system over the western Atlantic will introduce changes to the overall pattern. As it deepens and moves eastward, it will increase moisture transport into the region while weakening the trade wind inversion and enhancing upper-level support. PWAT values could rise above 1.8 inches, allowing a more humid and unstable environment. This evolving setup will favor more widespread and intense convection Thursday and Friday, with showers becoming deeper and more persistent. We encourage people to stay informed with the latest updates. && .AVIATION... (18Z TAFs) VFR conditions are expected to prevail across all. After that, periods of MVFR conditions are likely at TJBQ due to SHRA/TSRA through 06/22Z. TJSJ and the USVI terminals may also experience MVFR conditions after 06/22Z as shower activity increases. VCSH/VCTS are possible across all terminals after 07/16Z. Winds will remain from the east-northeast at 10–15 knots with a strong sea breeze influence, becoming light and variable after 06/22Z, then increasing again to 10–15 knots after 07/14Z. Higher gusts are possible in and near TSRA. && .MARINE... A broad surface high pressure extending into the Central Atlantic, in combination with an induced surface trough northeast of the region, will result in light to gentle flow today. Winds will increase over the next few days as the surface high pressure builds across the Atlantic. Mariners can expect seas between 2 to 4 feet, occasionally 5 feet. Starting Sunday and continuing early next week, small craft should exercise caution due to building seas up to 6 feet. Occasional thunderstorms are likely across the regional waters, especially in the afternoon, resulting in dangerous conditions for mariners. && .BEACH FORECAST... Beachgoers can expect a moderate risk of rip currents along the northern and eastern coastal areas of Puerto Rico, eastern Culebra, and eastern St Croix, while the rest of the local beaches should experience a low risk tonight. However, life- threatening rip currents often occur near groins, jetties, reefs, and piers. The moderate risk will expand to most beaches of Culebra and St Croix, as well as beaches of Vieques on Saturday, and southeastern PR on Monday. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && MORNING CREW...ICP/MNG
Hazardous weather outlook, May 9, 4:12 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 512 AM AST Fri May 9 2025 AMZ711>745-PRZ001>013-100915- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 512 AM AST Fri May 9 2025 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms, particularly across western Puerto Rico. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Flooding in urban areas, roads, small streams, and washes, particularly across western interior. There is a low chance of isolated flash floods. Elsewhere, plan for water ponding on roads and in poorly drained areas. .Excessive Heat...This level of heat affects primarily those individuals extremely sensitive to heat, especially when outdoors without effective cooling and/or adequate hydration. These conditions are most likely across southern coastal plains of Puerto Rico. .Rip Currents...Life-threatening rip currents are possible in the surf zone, particularly across northern coastal areas of PR. Isolated stronger rip currents may occur elsewhere, especially near piers, jetties, and channels. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A limited flooding threat will be present from Saturday into Sunday, remaining none for the rest of the period. Limited heat threat is forecast for some coastal areas during the period, especially in the early afternoon hours. The moderate risk of rip current will persists for all the period along the northern sections of the islands. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-100915- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 512 AM AST Fri May 9 2025 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms, particularly across near coastal waters. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Ponding of water in roads and poorly drained areas, particularly with the peak of the showers. There is a low chance of localized urban and small streams flooding. .Rip Currents...Life-threatening rip currents are possible in the surf zone, particularly across St. Croix. Isolated stronger rip currents may occur elsewhere, especially near piers, jetties, and channels. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Limited heat threat is forecast for some coastal areas during the period, especially in the early afternoon hours. The moderate risk of rip current will permits for all the period along the northern sections of the St. thomas and the eastern tip of St. Croix. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
In the hours before
Local storm report, May 9, 12:11 PM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service San Juan PR
111 PM AST Fri May 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM Tstm Wnd Dmg San Jose 18.40N 66.26W
05/03/2025 Toa Baja PR 911 Call Center
*** 1 FATAL, 1 INJ ***
Corrects previous tstm wnd dmg report from
San Jose. The 911 Call Center reported a
fallen tree in Parcelas San Jose on PR-8865,
near PR-2 and Jose Nevarez Lopez Elementary
School. The tree struck a vehicle, leaving
two people trapped. Emergency manager later
reported one fatality, while the other
person got injured.
&&
MNGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:59 PM CDT | Areal Flood Advisory | JSJ | 109 min | |
| May 8, 10:27 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 9, 12:40 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 3:31 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 10:32 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 9, 10:52 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 12:09 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| May 9, 12:23 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 12:50 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 1:39 PM CDT | Areal Flood Advisory | JSJ | 60 min | |
| May 9, 2:13 PM CDT | Areal Flood Warning | JSJ | 106 min | |
| May 9, 3:15 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.